Medication caused battery depletion
I am making this post because something crazy happened to me and I want to share as I remember frantically searching for answers:
I am a female in my 20's who had to have an emergency pacemaker put in after the doctor got too close to my AV node during catheter ablation surgery (for WPW) and now have surgically induced 3rd degree heart block.
Anyhow, obviously surgery just caused more problems for me and original arrhythmia was not cured. I'm fact, after AV node was ablated it made the original arrhythmia much worse. I would stand up from my bed and bpm would reach 150. Due to this doctor put me on 100mg of Flecinide twice a day.
Well, life goes on and one day I am looking at my carelink app on my phone. (My phone connects via Bluetooth to my pacemaker which blows my mind still) and the estimated battery life has dropped to 2 years! (My pacemaker should last at least 7) Freaking out I call my clinic because I only had the pacemaker placed 6 months prior and obviously something must be wrong with the device. I am able to see the doctor that afternoon and he says I may need another surgery to move the lead or that I may just need to get a new pacemaker every two years. ( UMMM NO THANK YOU!!) I asked if there was anyway that the medication I was on could be affecting my device. He essentially shrugged me off and said it was very un likely.
Not satisfied with his answer I decided to seek professional advise elsewhere. When I expressed my concerns to the new doctor about my meds possibly causing the problem he said "well, we can try something else and see how it goes" new doc switched me from Flecinide to Metoprolol and in the first week my battery longevity jumped from 2 years up to 5! The also did and echocardiogram and an X-ray to make sure my heart muscle wasn't having problems and the lead was placed correctly. All looked normal. I had a follow up this past Friday and 6 weeks off of Flecinide has made my battery longevity increase to 9 years! Essentially what was happening was that the Flecinide was making my heart muscle numb and thus causing the pacemaker to produce a very high energy output to make my heart beat. This made the estimated battery life drop dramatically as it was using so much energy.
The point of this post is to trust your gut! Always get a second opinion and be informed of the drugs that your doctor prescribed you!